Advertisement

Anorexia nervosa and the risk of sudden death

      To the Editor:
      Anorexia nervosa affects 0.5% to 1% of young women, and is characterized by a refusal to maintain a minimum body weight, an abnormal perception of body size and shape, and an intense fear of weight gain (
      American Psychiatric Association
      ). Patients who have anorexia nervosa can be divided into two subtypes: a restricting type, which is characterized by a constant avoidance of food, and a binge/purging type, which is characterized by weight loss, binge eating, and compensatory behavior. Mortality in women with anorexia nervosa is 12 times greater than in age-matched normal women, and is often due to cardiac complications (
      American Psychiatric Association Work Group on Eating Disorders
      Practice guidelines for the treatment of patients with eating disorders.
      ). We describe two women with anorexia who underwent cardiac arrest shortly after admission to the Toxicology Unit of our hospital.
      The first case was a 33-year-old woman diagnosed as having had the binge/purging form of anorexia since adolescence, who was admitted because of a suicide attempt. She had ingested approximately 21 g of potassium chloride and 700 mg of flurazepam monohydrochloride; she had a body mass index of 17.5 kg/m2. After 1 hour, she underwent 2 cardiac arrests due to ventricular fibrillation, but was treated successfully with direct-current cardioversion. In spite of the potassium overdose, her kalemia was very low (1.6 mEq/L), and she subsequently received an intravenous infusion of potassium chloride. After 5 hours, she experienced several episodes of torsade de pointes, followed by ventricular fibrillation, which were resolved by cardioversion. Continuous intravenous therapy with potassium chloride, lidocaine, and magnesium sulfate was maintained during the following days. No further alteration in heart rhythm was observed after kalemia reached 4.5 mEq/L.
      Hypokalemia, which is caused by vomiting, starvation, and abuse of potassium-depleting drugs, is common in patients with the binge/purging form of anorexia. The relative surplus of potassium in the myocardial cells determines an increase in inward currents during the repolarization phase, generating an early after-depolarization phenomenon. The electrocardiogram (ECG) shows a prolonged QT interval, which facilitates arrhythmias, torsade de pointes, and ventricular fibrillation, especially when heart frequency is low, as in patients with anorexia nervosa (
      • Viskin S.
      Long QT syndromes and torsade de pointes.
      ).
      In the second case, a 39-year-old woman with a body mass index of 16.1 kg/m2 and who had the restricting form of anorexia for the last 20 years, was admitted because she had attempted suicide by ingesting about 1400 mg of trazodone and 575 mg of thioridazine hydrochloride. She was treated immediately with gastric lavage and an intravenous infusion of mannitol. After 10 hours, she underwent a cardiac arrest (torsade de pointes followed by ventricular fibrillation), which was reversed by a single direct-current cardioversion. The ECG showed a sinus rhythm of 75 beats per minute, diffused alterations of the ST tract, and a prolonged QT interval of 520 ms. Continuous infusion of lidocaine was started. A few hours later, she had several episodes of polymorphic ventricular extrasystoles, followed by 2 episodes of ventricular fibrillation, each reversed by cardioversion and administration of lidocaine. Her kalemia was always normal (range, 3.2–5 mEq/L; 3.3–3.6 mEq/L during cardiac arrest), but her QT interval was markedly prolonged, often over 600 ms, and her serum albumin level was very low (2.6 g/dL).
      Hyponutrition is a consequence of patients who suffer from the restricting form of anorexia for a long time. Prolongation of the QT interval, which is not associated with hypokalemia, can occur because of the anatomical remodeling of the heart; autoptic studies report extreme atrophy of cardiac muscle determining sinus bradycardia and QT prolongation (
      • Neumärker K.J.
      Mortality and sudden death in anorexia nervosa.
      ). In addition, drugs that interfere with a delayed outward rectifier K+ current can prolong QT interval and facilitate cardiac arrhythmias.
      Sudden death is a serious risk for patients with anorexia nervosa, particularly if the following conditions are present: a long duration of illness, hypokalemia, or chronic hypoalbuminemia with QT prolongation (absolute QT ≥600 ms) (
      • Viskin S.
      Long QT syndromes and torsade de pointes.
      ,
      • Neumärker K.J.
      Mortality and sudden death in anorexia nervosa.
      ). Therefore, serum albumin levels should be maintained over 3.6 g/dL (
      • Herzog W.
      • Deter H.C.
      • Fiehn W.
      • Petzold E.
      Medical findings and predictors of long-term physical outcome in anorexia nervosa a prospective 12-year follow-up study.
      ), and the use of drugs that have an arrhythmogenic potential, such as phenothiazine, clozapine, tricyclic antidepressants, or trazodone, should be avoided (
      • Peele R.
      • Von Loetzen I.S.
      Phenothiazine deaths a critical review.
      ,
      • Marshall J.B.
      • Forker A.D.
      Cardiovascular effects of tricyclic antidepressant drugs therapeutic usage, overdose, and management of complications.
      ,
      • Janowsky D.
      • Curtis G.
      • Zisook S.
      • et al.
      Ventricular arrhythmias possibly aggravated by trazodone.
      ,
      • Kang U.G.
      • Kwon J.S.
      • Ahn Y.M.
      • et al.
      Electrocardiographic abnormalities in patients treated with clozapine.
      ,
      • Yeragani V.K.
      • Pohl R.
      • Jampala V.C.
      • et al.
      Effects of nortriptyline and paroxetine on QT variability in patients with panic disorder.
      ).

      References

        • American Psychiatric Association
        Diagnostic and Statistical Manual of Mental Disorders. Fourth Edition. American Psychiatric Association, Washington, DC2000
        • American Psychiatric Association Work Group on Eating Disorders
        Practice guidelines for the treatment of patients with eating disorders.
        Am J Psychiatry. 2000; 157 (revision): 1-39
        • Viskin S.
        Long QT syndromes and torsade de pointes.
        Lancet. 1999; 354: 1625-1633
        • Neumärker K.J.
        Mortality and sudden death in anorexia nervosa.
        Int J Eat Disord. 1997; 21: 205-212
        • Herzog W.
        • Deter H.C.
        • Fiehn W.
        • Petzold E.
        Medical findings and predictors of long-term physical outcome in anorexia nervosa.
        Psychol Med. 1997; 27: 269-279
        • Peele R.
        • Von Loetzen I.S.
        Phenothiazine deaths.
        Am J Psychiatry. 1973; 130: 306-309
        • Marshall J.B.
        • Forker A.D.
        Cardiovascular effects of tricyclic antidepressant drugs.
        Am Heart J. 1982; 103: 401-414
        • Janowsky D.
        • Curtis G.
        • Zisook S.
        • et al.
        Ventricular arrhythmias possibly aggravated by trazodone.
        Am J Psychiatry. 1983; 140: 796-797
        • Kang U.G.
        • Kwon J.S.
        • Ahn Y.M.
        • et al.
        Electrocardiographic abnormalities in patients treated with clozapine.
        J Clin Psychiatry. 2000; 61: 441-446
        • Yeragani V.K.
        • Pohl R.
        • Jampala V.C.
        • et al.
        Effects of nortriptyline and paroxetine on QT variability in patients with panic disorder.
        Depress Anxiety. 2000; 11: 126-130